Hello beautiful people of the internet! It has been a crazy few weeks for my body and with being back at university, but I am here to bring you into the crazy times my body is experiencing, and hopefully open a few eyes to the real world of painkillers.
After suffering from severe trauma to my hip, which I somehow managed to do whilst asleep, my morphine was increased from 5-10ml four times a day to 15-20ml four times a day. This caused a lot of nausea and sickness which lead to being prescribed anti nausea meds so I could tolerate the doses. Unfortunately the nausea remained after my morphine doses went back to normal and swallowing even 5ml made me wretch (an attractive image I know) so off I went to see my GP. He was unhappy with prescribing anti nausea meds long term so instead jumped on my suggestion of using a stronger buprenorphine patch and slowly coming off nefopam and codeine, and only using morphine for bad dislocations/any other severe traumas I managed to cause myself. So, this is what we did.
It was intended that I would come off morphine first but as I had only just started my final year of university, and was beyond scared of how bad it would be, I decided to attempt to come off nefopam first. Apparently this should be an easy task and would be useful because they’re stopping the production of nefopam soon. As you can probably imagine, this task was not as simple as it is for most people, because you know, us spoonies are not most people…
Week 1 – 60/30/60 – This was the first dose drop from 60/60/60 as I’d already done the drop to 90/90/90 months beforehand. The first drop was okay for a few days, then I began to feel slightly more nauseas, getting hot flushes and feeling generally unwell. It was totally manageable though, phew!
Week 2 – 60/30/30 – Again the first few days were okay but then the nausea increased, I felt like I had the flu and I began getting more frequent headaches, still nothing too debilitating.
Week 3 – 30/30/30 – This is when the withdrawal properly kicked in. I had awful nausea, I was exhausted way more than normal, the hot flushes became more frequent and the headaches just kept on coming. This is when I started to regret ever starting this process.
Week 4 – 30/0/30 – Thankfully the withdrawal symptoms didn’t worsen this week, they just stayed at the same level as before. I did begin to notice that my pain was becoming a little worse over this week, at least I’d been prepared for that I suppose…
Week 5 – 30/0/0 – And this is the week you find me writing this on. The withdrawal symptoms have eased, although the nausea and headaches are still worse than normal, but not quite as bad as two weeks ago. I have noticed a lot more pain this week, although the temperature has dropped significantly so that probably isn’t helping. Thankfully it’s nearly time for a review of the process with the GP!
Week 6 – Completely nefopam free! This is going to be a proud moment for me. I stuck it out and my patch is way more effective than nefopam ever was. Go me!
Join me for more painkiller diaries in the new year, as I tackle coming off morphine. This is the one I am dreading the most. Oh dear.
Have you had any issues coming off medications? What coping methods did you discover for dealing with it? I’d love to hear some tips!
Find me on Twitter @Amie_Addison and Instagram @amie_addison